Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 11, NWS El Paso, TX
NWS El Paso, TX issued this flash flood watch at Sep 3, 2021, 4:18 AM MDT for Otero County, New Mexico. It took effect at Sep 3, 2021, 12:00 PM MDT. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2021, 4:18 AM MDT (10:18 UTC)
- In effect from
- Sep 3, 2021, 12:00 PM MDT
- Expired
- Sep 4, 2021, 9:15 PM MDT
- In force
- 33 hr
- Issued by
- NWS El Paso, TX
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 10.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2419 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
734 WGUS64 KEPZ 031018 FFAEPZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 418 AM MDT Fri Sep 3 2021 NMZ414>416-040300- /O.NEW.KEPZ.FF.A.0011.210903T1800Z-210904T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 418 AM MDT Fri Sep 3 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in El Paso Tx/Santa Teresa has issued a * Flash Flood Watch for a portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. * From Noon MDT today through this evening. * Increased moisture over this area today will generate mountain storms this afternoon. Storm motions will be slow and soils in this region are saturated from previous rainfall. Flash Flooding is probable. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 33
4 follow-up statements
852 WGUS64 KEPZ 031913 FFAEPZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 113 PM MDT Fri Sep 3 2021 NMZ414>416-040600- /O.EXT.KEPZ.FF.A.0011.000000T0000Z-210905T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 113 PM MDT Fri Sep 3 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH SATURDAY EVENING... The Flash Flood Watch is now in effect for * A portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. * Through Saturday evening. * Increased moisture over this area today will generate mountain storms this afternoon. Storm motions will be slow and soils in this region are saturated from previous rainfall. Then, on Saturday, additional storms with heavy rain look to develop over the same areas. Flash Flooding is probable. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ AB
376 WGUS64 KEPZ 040530 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 1130 PM MDT Fri Sep 3 2021 NMZ414>416-041300- /O.CON.KEPZ.FF.A.0011.000000T0000Z-210905T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 1130 PM MDT Fri Sep 3 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING... The Flash Flood Watch continues for * A portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. * Through Saturday evening. * Areas of heavy rain fell this afternoon over parts of the mountains, mainly in an area around Silver Lake, Mayhill and down to near Timberon. More rain is expected Saturday afternoon and evnening. Additional heavy rain could lead to flash flooding, especially in the area described above. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 17
701 WGUS64 KEPZ 041310 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 710 AM MDT Sat Sep 4 2021 NMZ414>416-050600- /O.CON.KEPZ.FF.A.0011.000000T0000Z-210905T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 710 AM MDT Sat Sep 4 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. * Through this evening. * Areas of heavy rain fell yesterday over parts of the Sacramento mountains, mainly in an area around Silver Lake, Mayhill and down to near Timberon. More rain is expected Saturday afternoon and evening. Additional heavy rain could lead to flash flooding, especially in the area described above. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KS
994 WGUS64 KEPZ 050315 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 915 PM MDT Sat Sep 4 2021 NMZ414>416-050415- /O.CAN.KEPZ.FF.A.0011.000000T0000Z-210905T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 915 PM MDT Sat Sep 4 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet has been cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. Rainfall of 1 to 3 inches did fall across portions of this area this afternoon. Significant rainfall has ended for the evening. More thunderstorms and rain are expected over the area on Sunday. Widespread heavy rain is not expected at this time; however, a few areas of heavy rain and local flooding are still possible. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 3, 4:18 AM MDT, 0 minutes earlier.
Area forecast discussion, Sep 3, 4:18 AM MDT, 0 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 418 AM MDT Fri Sep 3 2021 .SYNOPSIS... Monsoonal convection is here to stay, at least through the weekend and into early next week. Moisture from Nora is still lingering around the area, allowing fuel for thunderstorms the next few days. The Sacramento Mountains seem to be favored for numerous thunderstorms this weekend. Which in turn could pose a flash flood issue, especially with rainfall the area has received recently. By mid-week, high pressure will begin to take over and keep us mostly dry through the week. && .DISCUSSION... .SHORT TERM...Friday through Friday Night... An upper level shortwave will transition east across the northern Plains today, which will elongate and reinforce the upper high over the Ark-La-Tex region. The movement of the high will push the moisture plume that's sitting over roughly the eastern half of our CWA (as shown in satellite ML water vapor imagery this morning) back westward through southern NM today. At the same time, a continuous fetch of lowlevel moisture will advect into the region from the SE and south of the border. By peak heating, PW values today will range from about 1.2 to 1.4" across the region. While this isn't the record moisture we saw a few days ago, it does represent above average moisture for this time of the year as we move back in to more of a typical monsoonal pattern. This will translate into scattered thunderstorms over the mountain zones today, with isolated chances across the lowlands. This southerly flow with slow-moving storm motions promotes training storms across the Sacramento Mountains, and the 0Z HREF favors orographic-induced storms developing over that area after 18Z. 24 hour radar QPE over Sacs shows (~) 0.5" to 2" fell across that area yesterday. Due to antecedent conditions, and the Sacs being a favored area for convection today, joined WFO ABQ in hoisting a Flash Flood Watch for this afternoon/early evening. Localized areas of 2-3" of rain will be possible. CAMs indicated storms being less focused across the rest of the forecast area (meaning isolated storms will be possible), however anything that forms will still have the same chance for localized flooding. As we go into the overnight, the upper high elongates, pushing westward. CAMs hint at weak vort maxs in the flow continuing isolated shower chances. Temperatures on Friday will be a few degrees higher than yesterday (upper 80s/lower 90s in the lowlands), with overnight lows staying above normal. && .LONG TERM...Saturday morning through Thursday... Excess moisture from Nora's remnants is continuing to linger through the CWA. PWs for Saturday afternoon will be in the range of 1.2 inches to 1.4 inches which is above average. With plentiful moisture and orographic lift from the mountainous terrain, we can expect a typical monsoon day. Models are hinting at the Sacramento Mountains as a potential target for flash-flooding issues. Storms that fire off the higher terrain will be heavy rain makers and storm motions will be very slow (maximum of around 7.5 to 10 knots). Previous heavy rainfall will also add to the potential of flash-flooding. Sunday will be the same story. Above average PWs and slow storm motions will still be present around the area which could lead to isolated flooding. Headed into next week, high pressure is continuing to build out to our west will influence what type of weather we will experience. There does seem to be some disagreement between a couple of models. GFS is leaning towards a drier pattern at the beginning of the week as the high pressure settles to the north of the CWA, entraining drier air into the region and effectively limiting any accumulating precipitation. Whereas, the ECMWF keeps pulling in moisture allowing for storm chances to persist through at least Tuesday. The placement of where this high pressure settles will make or break storm chances. However, both models do agree on little to no precipitation by Wednesday and Thursday. && .AVIATION...06Z TAF CYCLE Mainly VFR conditions expected through the period. SCT/BKN100 SCT/BKN250. East of Alamogordo to Ft Hancock...isolated OVC050 6SM -SHRA until 08Z. Developing again after 18Z over mountains...isolated OVC030CB 3SM -TSRA...spreading to lowlands after 21Z. TAF sites have a slight chance of thunderstorms, but confidence is low. && .FIRE WEATHER... Fire weather concerns remain low through the period. We start to see some drying out of our western zones today after several days of record moisture, but not enough to eliminate storm chances altogether. Best storm chances today are east of the Rio Grande River where scattered storms are possible, with isolated chances elsewhere. We will slowly dry out late in the weekend and early next week, but remain in a typical monsoon pattern as an upper ridge settles in the area. Minimum relative humidity values remain above 30%, with below normal low temperatures through the period. Ventilation rates will be poor to good through the weekend. && .PRELIMINARY POINT TEMPS/POPS... El Paso 91 71 90 72 / 40 30 20 20 Sierra Blanca 83 66 87 67 / 50 10 20 10 Las Cruces 90 67 88 69 / 40 40 20 30 Alamogordo 90 68 86 68 / 60 40 50 30 Cloudcroft 66 55 65 54 / 70 50 80 50 Truth or Consequences 89 68 87 68 / 40 40 30 30 Silver City 81 61 80 63 / 40 40 40 30 Deming 91 68 89 68 / 40 40 20 20 Lordsburg 88 67 90 69 / 40 40 20 20 West El Paso Metro 93 71 90 73 / 40 30 20 20 Dell City 90 68 89 68 / 50 20 20 10 Fort Hancock 91 70 91 71 / 40 20 10 0 Loma Linda 84 67 84 67 / 50 20 40 30 Fabens 92 70 91 72 / 40 20 10 20 Santa Teresa 91 70 89 71 / 30 40 10 20 White Sands HQ 90 68 88 69 / 40 40 30 30 Jornada Range 89 67 88 68 / 40 40 30 30 Hatch 90 68 90 69 / 40 40 30 30 Columbus 90 68 89 69 / 30 40 10 20 Orogrande 90 68 88 69 / 40 30 30 20 Mayhill 76 58 74 58 / 70 50 70 50 Mescalero 77 57 75 58 / 70 50 90 50 Timberon 75 58 73 58 / 70 40 80 40 Winston 82 58 79 58 / 50 40 50 50 Hillsboro 87 64 84 65 / 50 40 40 30 Spaceport 89 67 87 67 / 40 40 30 30 Lake Roberts 82 57 79 57 / 50 40 60 40 Hurley 84 62 82 64 / 40 40 40 20 Cliff 89 65 87 65 / 30 40 40 40 Mule Creek 84 61 83 62 / 30 40 50 30 Faywood 85 63 83 64 / 40 40 40 20 Animas 87 66 88 68 / 40 40 20 20 Hachita 87 65 87 67 / 40 40 10 20 Antelope Wells 86 64 86 66 / 60 40 10 30 Cloverdale 81 62 84 64 / 60 40 20 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 33/37/17
Hazardous weather outlook, Sep 2, 11:03 AM MDT, 17 hours 15 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1103 AM MDT Thu Sep 2 2021 NMZ404>407-409>413-417-TXZ418>424-031715- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-Otero Mesa-Western El Paso County- Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1103 AM MDT Thu Sep 2 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Isolated showers and thunderstorms are expected across the lowlands. Greatest chance will be mainly east of the Rio Grande Valley. With moisture still in place, any storms that do develop could produce brief heavy rainfall and gusty outflow winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Conditions continue to quiet down as we head into the weekend as the area returns to a typical monsoon pattern. Scattered mountains storms will lead to the development of isolated lowland storms. Storms could produce brief heavy rainfall gusty outflow winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ401>403-408-414>416-031715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Eastern Black Range Foothills- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- 1103 AM MDT Thu Sep 2 2021 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...Today and Tonight Moisture will continue to shift eastward as we end the work week. Scattered storms are expected over the Sacramento Mountains this afternoon, storm development will be more isolated in nature over the Gila Wilderness. Storms that do develop could produce brief heavy rainfall that could lead to isolated flooding and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Conditions continue to quiet down as we head into the weekend as the area returns to a typical monsoon pattern. Scattered mountains storms can be expected through the weekend and into next week. Storm could produce brief heavy rainfall and gust winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:22 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 3, 4:13 AM MDT | Flood Watch | EPZ | Otero | 3 min |
| Sep 3, 3:09 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.